Kentucky, 2010Flooding in Kentucky, May 2 to 19, 2010
May 2 to 19, 2010 · NWS PAH · 7 events in 7 counties and zones
A large storm system developed over the central Plains at the end of April. This brought several rounds of very heavy rain between April 30th and May 2nd.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- $83,000
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large storm system developed over the central Plains at the end of April. This brought several rounds of very heavy rain between April 30th and May 2nd. Rainfall amounts from 2 to 5 inches were widespread over western Kentucky. There were a few isolated areas across the southern Pennyrile region (Hopkinsville area) that reported totals between 6 and 10 inches. The Green and lower Ohio Rivers went above flood stage during the first week of May. The Ohio River flooding was more significant downriver from the mouths of the Tennessee and Cumberland Rivers due to record rainfall in middle Tennessee.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 2, 6:04 AM CST, 4 hours 56 minutes earlier.
Area forecast discussion, May 2, 6:04 AM CST, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
704 AM CDT SUN MAY 2 2010
.UPDATE...
UPDATED FOR 12Z TAF PACKAGE. NO CHANGES TO DISCUSSION.
&&
.DISCUSSION...
BIGGEST CHALLENGE WITH THIS PACKAGE CONTINUES TO BE DEALING WITH
SEVERE WEATHER AND FLOODING WITH ONGOING SYSTEM.
AT THE TIME OF THIS WRITING A SURFACE LOW WAS CENTERED JUST WEST
OF POPLAR BLUFF MO. A FRONTAL BOUNDARY EXTENDED NORTHWARD FROM THE
LOW JUST EAST OF ST LOUIS AND BEYOND...AND SOUTHWARD FROM THE LOW TO
LITTLE ROCK AR AND BEYOND. ALONG AND EAST OF THIS SLOW MOVING
BOUNDARY THE THREAT OF SEVERE WEATHER AND HEAVY RAINFALL WILL
CONTINUE TODAY.
THE FORECAST LOCATION OF THE BOUNDARY AT 12Z SHOULD BE FROM NEAR
LAFAYETTE IN TO MOUNT VERNON IL TO POPLAR BLUFF MO.
CONSEQUENTLY...EVEN THOUGH THE ATMOSPHERIC HAS BEEN WORKED OVER
CONSIDERABLY...UNTIL THEN THE POTENTIAL FOR SEVERE WEATHER AND
LOCALLY HEAVY RAINFALL...ALBEIT SMALL...WILL EXIST ALONG AND
SOUTHEAST OF THE BOUNDARY. WILL WAIT UNTIL THE LAST MINUTE TO MAKE
CHANGES...IE CANCEL PART OF THE WW WATCH AND/OR FLOOD WATCH.
HOWEVER...IF THINGS DONT GET GOING SOON OVER POINTS NORTH AND WEST
OF THE OHIO RIVER...WILL MORE THAN LIKELY START CHIPPING AWAY AT THE
WATCHES.
THE FRONTAL BOUNDARY IS EXPECTED TO DRIFT EASTWARD THROUGHOUT THE
DAY TODAY SO POTENTIAL FOR SEVERE WEATHER AND HEAVY RAINFALL WILL
SHIFT EASTWARD WITH IT. BY 18Z (1 PM) THE BOUNDARY IS EXPECTED TO
REACH A MUNCIE IN TO PADUCAH KY LINE...THEN BE DRAPED OVER THE
EXTREME SOUTHEAST SECTIONS OF OUR CWA AROUND 00Z (7 PM). BASED ON
HOW THE SYSTEM EVOLVES AND THE MOVEMENT OF THE BOUNDARY...WILL
LIKELY BE TWEAKING POPS AND ADJUSTING WATCH BOUNDARIES OVER THE
NEXT SEVERAL HOURS.
CHC POPS SHOULD LINGER OVER THE SOUTHEAST HALF OF THE AREA INTO
SUNDAY NIGHT...THEN SCHC POPS ACROSS THE NORTHERN HALF OF THE
REGION MONDAY AND MONDAY NIGHT. MADE NO CHANGES BEYOND MONDAY NIGHT.
&&
.AVIATION...
SHRA/TSTMS WILL CONTINUE AT KOWB THIS MORNING...WITH AN ISOLATED
SHRA POSSIBLE AT KEVV AND KPAH. THESE THREE SITES WILL HAVE LOW VFR
TO MVFR CIGS...WITH BRIEF LIFR POSSIBLE AT KOWB. KCGI WILL SEE VFR
TO MVFR CIGS THIS MORNING. COLD FRONT WILL MOVE ACROSS ALL SITES BY
EARLY AFTERNOON...SO SOUTH WINDS AT 5 TO 15 KTS WILL BECOME WEST
UNDER 10 KTS. ALL SITES WILL HAVE VFR CONDITIONS BY 19Z...WHICH
WILL PERSIST INTO THE OVERNIGHT HOURS. FOG POSSIBLE LATE TONIGHT IN
ANY AREAS WHERE CLOUDS GO SKC/SCT.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR BALLARD-CALDWELL-
CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-FULTON-
GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-MARSHALL-
MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-WEBSTER.
MO...FLASH FLOOD WATCH UNTIL 7 AM CDT THIS MORNING FOR BOLLINGER-
BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY
MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.
IL...FLASH FLOOD WATCH UNTIL 7 AM CDT THIS MORNING FOR ALEXANDER-
EDWARDS-FRANKLIN-HAMILTON-JACKSON-JEFFERSON-JOHNSON-PERRY
IL-PULASKI-SALINE-UNION IL-WABASH-WAYNE IL-WHITE-WILLIAMSON.
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR GALLATIN-HARDIN-
MASSAC-POPE.
IN...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR GIBSON-PIKE-POSEY-
SPENCER-VANDERBURGH-WARRICK.
&&
DB/JAP/RSTHazardous weather outlook, May 2, 6:12 AM CST, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
712 AM CDT SUN MAY 2 2010
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-031215-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
712 AM CDT SUN MAY 2 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY GENERALLY
SOUTH AND EAST OF A LINE FROM FAIRFIELD ILLINOIS TO NEW MADRID
MISSOURI. THESE STORMS WILL HAVE THE CAPABILITY OF PRODUCING
DAMAGING WINDS AND LARGE HAIL.
IN ADDITION...LOCALLY HEAVY RAINFALL MAY LEAD TO ADDITIONAL FLASH
FLOODING ISSUES THROUGH THE DAY. A FLASH FLOOD WATCH IS IN EFFECT
FOR THE SOUTHEAST HALF OF THE QUAD STATE AREA THROUGH TONIGHT. REFER TO
THE WATCHES FOR DETAILS ON THE POTENTIAL FOR HEAVY RAIN AND
FLOODING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS ARE POSSIBLE OVER THE NORTHERN HALF OF THE REGION
MONDAY AND MONDAY NIGHT...THEN OVER THE ENTIRE REGION FRIDAY AND
FRIDAY NIGHT. STORMS ARE NOT EXPECTED TO BECOME SEVERE DURING
THESE TIMES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE REQUIRED AGAIN TODAY. SPOTTERS
ARE REMINDED TO REPORT LOCATIONS WHERE FLOODING OCCURS.
JAP
In the hours before
Local storm report, May 2, 9:09 AM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1009 AM CDT SUN MAY 02 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM FLASH FLOOD MAYFIELD 36.74N 88.65W
05/02/2010 GRAVES KY DEPT OF HIGHWAYS
COUNTYWIDE ROAD CLOSURES. US HWY 45 CLOSED BETWEEN MILE
MARKER ONE AND TWO WITH WATER OVER ROAD. KY 1124 BETWEEN
MILE MARKER ZERO AND ONE CLOSED DUE TO WASHED OUT CROSS
DRAIN.
0830 AM FLASH FLOOD HICKMAN 36.56N 89.19W
05/02/2010 FULTON KY DEPT OF HIGHWAYS
KY 94 CLOSED BETWEEN MILE MARKERS 7 AND 11 AND MILE
MARKERS 23 AND 25. SEVERAL OTHER SECONDARY ROADS CLOSED
THROUGHOUT THE COUNTY.
0830 AM FLASH FLOOD PRINCETON 37.11N 87.88W
05/02/2010 CALDWELL KY DEPT OF HIGHWAYS
KY 128 CLOSED BETWEEN MILE MARKERS SIX AND SEVEN. KY 139
CLOSED BETWEN MILE MARKERS 14 AND 15. SEVERAL OTHER
SECONDARY ROADS CLOSED THROUGHOUT THE COUNTY.
0830 AM FLASH FLOOD OWENSBORO 37.76N 87.12W
05/02/2010 DAVIESS KY DEPT OF HIGHWAYS
KY 762 CLOSED BETWEEN MILE MARKERS ZERO AND ONE. KY 298
CLOSED BETWEEN MARKERS TWO AND THREE. SEVERAL OTHER
SECONDARY ROADS CLOSED THROUGHOUT COUNTY.
0830 AM FLASH FLOOD HENDERSON 37.84N 87.58W
05/02/2010 HENDERSON KY DEPT OF HIGHWAYS
KY 812 CLOSED BETWEEN MILE MARKERS TWO AND FOUR. KY 1557
CLOSED BETWEEN MILE MARKERS TWO AND THREE. SEVERAL OTHER
SECONDARY ROADS CLOSED THROUGHOUT THE COUNTY.
0830 AM FLASH FLOOD MADISONVILLE 37.34N 87.51W
05/02/2010 HOPKINS KY DEPT OF HIGHWAYS
US 62 CLOSED BETWEEN MILE MARKERS 16 AND 18 DUE TO HIGH
WATER. US 41 CLOSED BETWEEN MILE MARKERS 16 AND 17.
SEVERAL OTHER SECONARY ROADS CLOSED THROUGH THE COUNTY.
0830 AM FLASH FLOOD GREENVILLE 37.21N 87.18W
05/02/2010 MUHLENBERG KY DEPT OF HIGHWAYS
KY 181 CLOSED BETWEEN MILE MARKERS 12 AND 13. SEVERAL
OTHER SECONARY ROADS CLOSED THROUGH THE COUNTY.
&&
ADFlood, Muhlenberg
- When
- May 2, 11:00 AM CST to May 19, 10:00 PM CST
- Where
- Muhlenberg County, 0.37 mi W of Paradise to 0.53 mi WNW of Paradise
- Cause
- Heavy Rain
- Crop damage
- $20,000
- Reported by
- River/Stream Gage
- Coordinates
- 37.270, -86.987
Major flooding occurred on the Green River in the Paradise area. At the Paradise river gage, the river crested at 398.2 feet on the 8th. This was the fourth highest crest on record at that gage site. Extensive flooding of low-lying areas occurred.
Flood, McLean
- When
- May 3, 9:00 AM CST to May 18, 10:00 AM CST
- Where
- McLean County, Calhoun to 0.62 mi ESE of Calhoun
- Cause
- Heavy Rain
- Property damage
- $10,000
- Crop damage
- $30,000
- Reported by
- River/Stream Gage
- Coordinates
- 37.530, -87.270
Moderate flooding of the Green River occurred in the Calhoun and Rumsey areas. Lower parts of Calhoun began flooding. A large portion of Rumsey was flooded. No mandatory evacuations were ordered, but firefighters went door-to-door in flood-prone neighborhoods in lower Calhoun, Rumsey, and the west side of Livermore. Around 60,000 acres of cropland were flooded in the Island, Rumsey, and Jewel City areas. About half of that land was planted, mostly with corn.
Flood, Livingston
- When
- May 4, 1:00 PM CST to May 12, 6:00 PM CST
- Where
- Livingston County, 0.57 mi WNW of Smithland to 0.9 mi NNW of Smithland
- Cause
- Heavy Rain
- Property damage
- $2,000
- Crop damage
- $10,000
- Reported by
- River/Stream Gage
- Coordinates
- 37.133, -88.410
Minor flooding occurred on the Ohio River in the Smithland area. Low-lying bottomland fields and woodlands were inundated. A campground in Birdsville was flooded.
Flood, Ballard
- When
- May 4, 8:00 PM CST to May 15, 9:00 AM CST
- Where
- Ballard County, 2.9 mi NW of Monkeys Eyebrow to 3.61 mi WNW of Monkeys Eyebrow
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.207, -89.020
Minor to moderate flooding of the Ohio River occurred in the Oscar area. Large portions of a wildlife management area were flooded.
Flood, McCracken
- When
- May 4, 8:00 PM CST to May 13, 4:00 PM CST
- Where
- McCracken County, 1.74 mi NE of Cecil to 1.6 mi NW of Cecil
- Cause
- Heavy Rain
- Crop damage
- $10,000
- Reported by
- River/Stream Gage
- Coordinates
- 37.120, -88.652
Moderate flooding of the Ohio River occurred in the Paducah area. Mainly bottomland and surrounding low-lying areas were flooded. Floodwaters crept into some backyards along Highway 1420 west of the city. The riverfront park in downtown Paducah was partially flooded but remained open to traffic.
Flood, Union
- When
- May 6, 4:00 AM CST to May 12, 9:00 PM CST
- Where
- Union County, 1.87 mi N of Uniontown to 0.9 mi N of Uniontown
- Cause
- Heavy Rain
- Crop damage
- $10,000
- Reported by
- River/Stream Gage
- Coordinates
- 37.797, -87.925
Minor flooding occurred on the Ohio River around Uniontown. Minor flooding of bottomland fields and woodlands occurred.
Flood, Daviess
- When
- May 7, 11:00 AM CST to May 8, 7:00 PM CST
- Where
- Daviess County, 1.43 mi NW of Owensboro to 1.5 mi NW of Owensboro
- Cause
- Heavy Rain
- Crop damage
- $3,000
- Reported by
- River/Stream Gage
- Coordinates
- 37.783, -87.140
Minor flooding of the Ohio River occurred in the Owensboro area, inundating bottomland fields and surrounding low-lying areas.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Ohio, May 2 to 3, 20102 deaths · $2.5 million · 8 events
- Tornado and Flash Flooding in Kentucky, May 2 to 7, 2010$71,000 · EF2 · 81 events
- Dust Storm in Arizona, May 2, 20101 death · $30,000 · 1 event
- Flash Flooding and Flooding in Kentucky, May 2 to 4, 2010$14 million · 5 events
- Flash Flooding and Flooding in Alabama, May 2 to 4, 2010$1.0 million · 56 kt wind · 33 events
- Tornado and Flash Flooding in Georgia, May 2 to 3, 2010$1.0 million · EF0 · 17 events
- Flash Flooding and Hail in Alabama, May 2 to 3, 2010$136,000 · 1.75 in hail · 12 events
- High Wind and Strong Wind in Arizona, May 2, 20101 injured · $86,000 · 50 kt wind · 5 events
- Flash Flooding in Ohio, May 2, 2010$38,000 · 5 events
- Winter Weather in Colorado, May 2, 20103 injured · 1 event
- Flash Flooding and Flooding in Kentucky, May 2, 2010$17,000 · 11 events
- Damaging Winds in West Virginia, May 2, 2010$20,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 228138, 228147, 228034, 228026, 228028, 228044, 228060.